HistoryThis section has been translated automatically.
In 1953, Spuhler and Zollinger first described a chronic interstitial nephropathy caused by the abuse of mixed analgesics containing phenacetin (Heidbreder 2013).
DefinitionThis section has been translated automatically.
You might also be interested in
Occurrence/EpidemiologyThis section has been translated automatically.
The prevalence of AN in ESRD patients was still around 10 % 20-25 years ago.
Since phenacetin was banned worldwide (in Germany in 1986, in the USA as early as 1983 [Kasper 2015]), it has declined significantly according to the Basler Autopsy Study:
- 1980 at 3 %
- 2000 at 0.2 % (Kuhlmann 2015).
The gender incidence is 7: 1 = w: m (Herold 2021).
EtiopathogenesisThis section has been translated automatically.
The cause of analgesic anphropathy is the abusus of certain analgesics, abusus being defined as the ingestion of at least 3,000 tablets in a period of 5 years.
Until 1986, analgesics almost exclusively involved painkillers containing phenacetin; nowadays, they are mixed preparations such as paracetamol plus acetylsalicylic acid and codeine or caffeine.
PathophysiologyThis section has been translated automatically.
The analgesic phenacetin is metabolized to 80 % to paracetamol and via p- phenitidine to p- aminophenol. P-aminophenol is directly nephrotoxic and leads to papillary necrosis due to its COX-2 inhibitory vasoconstrictor effect.
The organism is also capable of reacetylating phenacetin from both paracetamol and P- aminophenol, which then passes through the circulation again (Herold 2021).
The cumulative dose is > 1,000 mg phenacetin / d.
The toxicity of the phenacetin metabolite acetaminophen (paracetamol), which replaced phenacetin in its time, is increased by a combination with:
- acetylsalicylic acid (salicylates inhibit prostaglandin synthesis)
- caffeine (leads to a pronounced vasoconstriction via adenosine)
- Codeine (also interferes with renal haemodynamics) (Risler 2008)
ManifestationThis section has been translated automatically.
The clinical picture of a typical analgesic anphropathy occurred regionally in the 1970s and 1980s and manifested itself predominantly in middle age. After phenacetin was withdrawn from the market in the 1980s, the clinical picture hardly occurs today, but the incidence of acute and chronic kidney damage caused by analgesics is continuously increasing (Risler 2008).
Clinical featuresThis section has been translated automatically.
In the early stages, symptoms rarely occur. In the further course it comes to:
- dirty grey-brown skin colour (Herold 2021)
- colicky pain (due to papillae coming off)
- dysuria (due to obstruction of the urinary tract)
- recurrent urinary tract infections
- increasing symptoms of renal insufficiency such as:
- in the early stage:
- poor performance
- respiratory distress (due to pleural or pericardial effusions) (Herold 2020)
- Loss of appetite
- Lack of concentration
- Bone pain (Kuhlmann 2015)
- Polyneuropathy (affects mainly the sensory nerves, motor nerves are affected only in severe uremia [Woolliscroft 2013])
- Polyuria (due to impaired urine concentration).
- metabolic acidosis without anion gap
- Macrohaematuria (due to shedding of necrotic papillae [Kasper 2015]).
- in the early stage:
DiagnosticsThis section has been translated automatically.
Since the use of abusive painkillers is usually denied, the primary question should be about existing pain and only then about medications taken for it (Risler 2008).
A medication history of ≥ 1,000 g paracetamol or phenacetin taken over years makes the diagnosis of analgesic anphropathy likely (Herold 2021).
ImagingThis section has been translated automatically.
Sonographically there are:
- shrunken kidneys with irregular contour
- scarring of the cortex in the area of the medullary cones
- calcifications of the papillae
- papillary necrosis (Herold 2021)
Damage to the kidneys is best visualized by CT - without contrast (Herold 2021). The kidneys appear reduced in size, scarred, and with calcifications in the papillae (Kasper 2015).
LaboratoryThis section has been translated automatically.
- There is often marked anemia due to:
- Gastrointestinal bleeding
- bleeding tendency due to inhibition of platelet aggregation
- decreased erythropoiesis
- Met and sulfhemoglobin formation [Herold 2021]).
- Detection of analgesic metabolites in urine (Herold 2021).
- mild proteinuria (of the tubular proteinuria type [Herold 2021])
- sterile leukocyturia (is an early symptom)
- decrease in GFR (Kuhlmann 2015)
- occasional. erythrocyturia (Herold 2021)
HistologyThis section has been translated automatically.
Typical early picture of analgesic anephropathy:
- Endothelial damage, especially of the vasa rectae (Keller 2010).
In the further course then can appear:
- Capillary sclerosis
- papillary necrosis
- tubulointerstitial necrosis (Risler 2008)
Differential diagnosisThis section has been translated automatically.
Complication(s)This section has been translated automatically.
Patients with analgesic nephropathy have a high rate of malignancies of the urinary tract (Risler 2008).
Other complications may include:
Papillary necrosis: This involves papillary defects in the urogram and / or excretion of papillary tissue with the urine.
Damage to the tubules: This leads to tubular acidosis and a reduction in the ability of the urine to concentrate.
Pigment deposition: Lipofuscin-like pigments may be deposited in the renal papillae and liver.
Recurrent bacterial urinary tract infections: see d.
Renal insufficiency: Renal insufficiency is a late consequence of analgesic nephropathy (Herold 2021).
TherapyThis section has been translated automatically.
Immediate removal of the harmful noxious agent. Treatment of an already existing renal insufficiency (see d.).
Progression/forecastThis section has been translated automatically.
The disease usually comes to a halt if, before the onset of higher-grade renal insufficiency (i.e. serum creatinine < 3 mg / dl):
- discontinuation of the painkillers causing the condition
- a switch to another preparation such as opioids is made (Wolf 2020; Herold 2021).
Note(s)This section has been translated automatically.
Studies have shown that chronic use of acetylsalicylic acid does not lead to terminal renal failure.
With non-steroidal anti-inflammatory drugs (NSAIDs), there is a risk of acute renal failure despite previously healthy kidneys. If the kidney is already damaged, NSAIDs can lead to chronic renal insufficiency.
The increased rate of malignancies of the urinary tract does not exist when non-phenacetin containing mixed analgesics are taken (Risler 2008).
Patients who continuously take paracetamol and / or NSAID should be examined at regular intervals for renal damage (Kasper 2015).
LiteratureThis section has been translated automatically.
- Heidbreder E et al (2013) Advances in Internal Medicine and Pediatrics / Ergebnisse der Inneren Medizin und Kinderheilkunde. Springer Verlag 44
- Herold G et al (2021) Internal medicine. Herold Publishers 625, 642
- Herold G et al (2020) Internal medicine. Herold Publishers 640 - 649
- Kasper D L et al (2015) Harrison's Principles of Internal Medicine. Mc Graw Hill Education 1856, 1861
- Kasper D L et al (2015) Harrison's internal medicine. Georg Thieme Publishers 2286 - 2287, 2290 - 2291.
- Keller C K et al (2010) Practice of nephrology. Springer Verlag 131 - 132
- Kuhlmann U et al. (2015) Nephrology: pathophysiology - clinic - renal replacement procedures. Thieme Verlag 519 - 523
- Manski D (2019) The urology textbook. Dirk Manski Publishers
- Risler T et al (2008) Specialist nephrology. Elsevier Urban and Fischer Publishers 341 - 346, 892 - 897.
- Woolliscroft J (2013) Diagnostic and therapeutic encyclopedia for the general practitioner: the most important diseases from A - Z. Springer Verlag 294 - 295
- Wolf G et al (2020) Elsevier Essentials Nephrology eBook: The essentials for physicians of all specialties. Elsevier Urban und Fischer Verlag 61
Incoming links (1)Phenacetin (inci);
Please ask your physician for a reliable diagnosis. This website is only meant as a reference.